No more ads


caution warning danger sign

TGA warns off advertising for first aid creams containing a cancelled NSAID 

The Therapeutic Goods Administration (TGA) is reminding advertisers that first aid creams containing bufexamac cannot be advertised to Australian consumers from 18 September.

A safety alert issued earlier this month (8 September) advised of the risk of serious skin reactions (allergic contact dermatitis) from products containing bufexamac.

The safety alert also advised that 12 topical first aid creams that contain the active ingredient bufexamac, under various brand names, will be cancelled from the Australian Register of Therapeutic Goods (ARTG), effective on 18 September 2020.

Bufexamac is an OTC non-steroidal anti-inflammatory drug, used in combination with chlorhexidine and lidocaine (lignocaine) in first aid creams that are applied to the skin.

The creams are used to treat minor cuts and abrasions; insect bites, stings and itches; and minor burns and sunburn.

The TGA said “based on our assessment and independent advice from the Advisory Committee on Medicines (ACM), the safety and effectiveness of bufexamac-containing products are unacceptable. Bufexamac is associated with a risk of serious skin reactions (also known as allergic contact dermatitis).

“The TGA has also determined that there is inadequate evidence that the bufexamac ingredient in these products is effective,” the alert said.

“The safety issue was reassessed and ACM advice was sought after the TGA received additional reports of serious skin reactions requiring hospitalisation. The result of this investigation is a decision to cancel the registration of all bufexamac-containing products, effective 18 September 2020, as the risk-benefit balance is no longer considered positive”.

 There are 12 bufexamac-containing products entered on the ARTG under various brand names.

 

Previous Crime roundup
Next Fakes found at Priceline Pharmacies

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.